Combined ibuprofen/paracetamol medicines
Combined ibuprofen/paracetamol medicines are now available over the counter. Review the evidence for their efficacy in acute pain.
The combination of paracetamol and ibuprofen has been assessed in a variety of acute pain states but has been best studied in people after dental surgery. Pain associated with dental impaction is a validated and widely used acute pain model for evaluation of analgesic efficacy.1
A Cochrane review analysed the efficacy of single-dose paracetamol plus ibuprofen in a variety of dose combinations for acute postoperative pain.2 All three studies included (n = 1647) assessed pain relief after wisdom tooth removal. The comparisons were:
- paracetamol/ibuprofen 500/200 mg vs placebo
- paracetamol/ibuprofen 1000/400 mg vs placebo
- paracetamol/ibuprofen 1000/400 mg vs ibuprofen 400 mg alone.
The proportions of participants achieving at least 50% maximum pain relief over 6 hours were:
- 69% with paracetamol/ibuprofen 500/200 mg
- 71% to 73% with paracetamol/ibuprofen 1000/400 mg
- 52% with ibuprofen 400 mg alone
- 7% to 11% with placebo.
The number needed to treat (NNT) for paracetamol/ibuprofen 1000/400 mg versus ibuprofen alone was 5.4 (95% CI 3.5 to 12). Fewer participants needed rescue medication after treatment with the combination than with placebo or ibuprofen alone.2
One of the studies included in the Cochrane review compared the paracetamol/ibuprofen combination with paracetamol alone as well as ibuprofen alone. This double-blind single-dose study in 234 patients found both one and two tablets of paracetamol/ibuprofen 500/200 mg (Nuromol) were significantly more efficacious than paracetamol 1000 mg,a but only the higher dose of the combination was more efficacious than ibuprofen 400 mg.3,4
A small study (n = 135) compared the efficacy of two tablets of Maxigesic (paracetamol/ibuprofen 1000/300 mg) with ibuprofen 300 mg or paracetamol 1000 mg, administered every 6 hours for up to 48 hours after wisdom teeth removal.5
The primary endpoint – time-adjusted area under the curve (AUC) for visual analogue pain scores (VAS) – was significantly lower at rest and on activity in the combination group compared with either of the other two treatment groups (p < 0.01 for each of the four comparisons).5,6
a The primary efficacy variable was the mean difference in the sum of total pain relief and pain intensity difference (0-8 h) for pairwise comparisons.
Efficacy in musculoskeletal pain
A double-blind, randomised controlled trial compared oral paracetamol 1000 mg, ibuprofen 800 mg, and their combination in 90 adult patients presenting to an emergency department with acute musculoskeletal injuries and associated pain.7
There was no significant difference among treatments with respect to VAS pain scores at 60 minutes (p = 0.81), with the need for rescue analgesics similar across groups.
However, this small study was limited to a single dose of analgesics and a 60-minute observation period, the authors acknowledging that between-group differences may have been detected if multiple doses had been given over extended observation periods.7
Another double-blind RCT investigated the efficacy and safety of ibuprofen 400 mg, paracetamol 1000 mg, and one or two tablets of paracetamol/ibuprofen 500/200 mg in 892 people (average age 61 years) with chronic knee pain.
Two tablets of the combination provided significantly more pain relief than paracetamol at day 10 and study endpoint (week 13).8 The study was not powered to detect a difference between the combination tablet and ibuprofen.8
The most common treatment-related adverse effects were dyspepsia, diarrhoea and nausea.
Twice as many people in the two-tablet combination group had decreases in haemoglobin concentration (≥ 1 g/dL) compared with the mono-component groups (38.4% vs 20.3% for paracetamol and 19.6% for ibuprofen, respectively), suggesting potential safety concerns with long-term use in this population.8
Efficacy in dysmenorrhoea
A single-dose double-blind RCT compared the efficacy of either one or two tablets of paracetamol/ibuprofen 500/200 mg with placebo in 94 women with primary dysmenorrhoea.
For the primary efficacy endpoint (total pain relief over 0–6 hours), two tablets of the combination provided significantly greater pain relief than placebo (p = 0.0001). The difference between one tablet and placebo was of borderline significance.4,9
Comparisons with codeine-based analgesics
A double-blind RCT of 210 patients undergoing Mohs micrographic surgery for head and neck skin cancers compared paracetamol 1000 mg, paracetamol/ibuprofen 1000/400 mg, and paracetamol 325 mg plus 30 mg codeine immediately after surgery and every 4 hours for up to four doses.10
The paracetamol/ibuprofen group had the lowest pain scores (change from baseline in VAS) at each postoperative recorded time interval and a significantly smaller change from preoperative pain scores than the paracetamol/codeine group at 4 hours (p = 0.005) and the paracetamol group at 8 hours (p = 0.02). The paracetamol/codeine group had the highest complication rate, mainly due to adverse GI effects.10
A 2012 double-blind RCT compared the efficacy of up to 7 days’ treatment with paracetamol/ibuprofen 650/400 mg with a fixed-dose combination of paracetamol 600 mg, codeine 60 mg and caffeine 30 mg (Tylenol 3) after outpatient breast surgery.11
The paracetamol/ibuprofen combination provided at least as effective analgesia as its codeine-based comparator, with fewer discontinuations due to adverse effects.11
In the dental pain model, a double-blind single-dose RCT compared one or two tablets of paracetamol/ibuprofen 500/200 mg with two tablets of ibuprofen/codeine 200/12.8 mg (Nurofen Plus), two tablets of paracetamol/codeine 500/15 mg (Panadeine Extra), or placebo.4,12
Both the one- and two-tablet combinations of paracetamol/ibuprofen were significantly more efficaciousb than paracetamol/codeine (p ≤ 0.0001). Two tablets offered significantly greater pain relief than ibuprofen/codeine (p = 0.0001), with one tablet found to be non-inferior to this combination.
Adverse events were less frequent in the groups taking the paracetamol/ibuprofen combination compared with the codeine combinations.4,12
b The primary efficacy endpoint was the sum of mean scores of pain relief combined with pain intensity differences over 12 hours.
- Cooper SA, Desjardins PJ. The value of the dental impaction pain model in drug development. Methods Mol Biol 2010;617:175-90.
- Derry CJ, Derry S, Moore RA. Single dose oral ibuprofen plus paracetamol (acetaminophen) for acute postoperative pain. Cochrane Database Syst Revi 2013.
- Mehlisch DR, Aspley S, Daniels SE, et al. Comparison of the analgesic efficacy of concurrent ibuprofen and paracetamol with ibuprofen or paracetamol alone in the management of moderate to severe acute postoperative dental pain in adolescents and adults: a randomized, double-blind, placebo-controlled, parallel-group, single-dose, two-center, modified factorial study. Clin Ther 2010;32:882-95.
- Reckitt Benckiser Australia Pty Ltd. Nuromol Product Information. 2016.
- Merry AF, Gibbs RD, Edwards J, et al. Combined acetaminophen and ibuprofen for pain relief after oral surgery in adults: a randomized controlled trial. Br J Anaesth 2010;104:80-8.
- AFT Pharmaceuticals Pty Ltd. Maxigesic Product Information 2016.
- Bondarsky EE, Domingo AT, Matuza NM, et al. Ibuprofen vs acetaminophen vs their combination in the relief of musculoskeletal pain in the ED: a randomized, controlled trial. Am J Emerg Med 2013;31(9):1357-60.
- Doherty M, Hawkey C, Goulder M, et al. A randomised controlled trial of ibuprofen, paracetamol or a combination tablet of ibuprofen/paracetamol in community-derived people with knee pain. Ann Rheum Dis 2011;70:1534-41.
- Eccles R, Holbrook A, Jawad M. A double-blind, randomised, crossover study of two doses of a single-tablet combination of ibuprofen/paracetamol and placebo for primary dysmenorrhoea. Curr Med Res Opin 2010;26:2689-99.
- Sniezek PJ, Brodland DG, Zitelli JA. A randomized controlled trial comparing acetaminophen, acetaminophen and ibuprofen, and acetaminophen and codeine for postoperative pain relief after Mohs surgery and cutaneous reconstruction. Dermatol Surg 2011;37:1007-13.
- Mitchell A, McCrea P, Inglis K, et al. A randomized, controlled trial comparing acetaminophen plus ibuprofen versus acetaminophen plus codeine plus caffeine (Tylenol 3) after outpatient breast surgery. Ann Surg Oncol 2012;19:3792-800.
- Daniels SE, Goulder MA, Aspley S, et al. A randomised, five-parallel-group, placebo-controlled trial comparing the efficacy and tolerability of analgesic combinations including a novel single-tablet combination of ibuprofen/paracetamol for postoperative dental pain. Pain 2011;152:632-42.